Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 119, NWS Twin Cities, MN

July 3, 1999Polk County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 3, 1999, 5:45 AM CDT for Polk County, Wisconsin. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 3, 1999, 5:45 AM CDT (10:45 UTC)
Expired
Jul 3, 1999, 6:35 AM CDT
In force
50 min
Issued by
NWS Twin Cities, MN
Area
Whole counties

County Polk County, WI

The radar

The Minneapolis radar (KMPX), 111 km from the middle of the area, began a volume at 10:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 5:50 AM CDTThunderstorm Wind 55Milltown, WIA few trees felled. Winds estimated.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1999-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1999-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
482 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMSP 031045 RRA
SVRMSP
WIC095-031135-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
545 AM CDT SAT JUL 3 1999

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES/CHANHASSEN HAS
ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POLK COUNTY IN NORTHWESTERN WISCONSIN

* UNTIL 635 AM CDT

* AT AT 543 AM CDT...DOPPLER RADAR INDICATED A SEVERE STORM NEAR
  SAINT CROIX FALLS.  THE STORM WAS MOVING EAST ^AT 40 MPH.

* SOME LOCATIONS AFFECTED
  FREDERIC
  BALSAM LAKE
  LUCK
  AMERY

THIS IS A DANGEROUS STORM...WITH DAMAGING WINDS.  STAY INDOORS
AWAY FROM WINDOWS.


JVM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:30 AM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 3, 3:30 AM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 AM CDT SAT JUL 3 1999

ELEVATED CONVECTION CURRENTLY ON THE MOVE ACROSS SOUTHWEST MINNESOTA
APPEARS TO BE CORRELATED WITH SURGE OF WARM ADVECTION AT 850 MB AND
MIDDLE LEVEL SHORT WAVE. WATER VAPOR IMAGERY SUGGESTS A TROPICAL
CONNECTION FEEDING INTO SOUTHERN MINNESOTA FROM THE SOUTHWEST. AM A
BIT CONCERNED ABOUT EXCEEDING FLASH FLOOD GUIDANCE ACROSS COUNTIES
SOUTH OF THE MINNESOTA RIVER VALLEY THIS MORNING. ETA MODEL SUGGESTS
THIS MOISTURE PLUME WILL SHIFT ACROSS THE SOUTHEAST CORNER OF
MINNESOTA SHORTLY AFTER 12Z. WILL MONITOR THE SITUATION FOR POSSIBLE
ADVISORY. CONVECTION EXPECTED TO SPREAD THROUGH OUR COUNTY WARNING
AREA THIS MORNING AND HIGH MIDDLE LEVEL TEMPERATURES IN ITS WAKE
SHOULD CAP FURTHER DEVELOPMENT. 850 MB THETA E RIDGE IS FORECAST TO
REMAIN ACROSS SOUTHERN MINNESOTA TONIGHT MAKING NOCTURNAL
THUNDERSTORMS JUST ENOUGH OF A THREAT TO MENTION. ETA SUGGESTS THAT A
MOISTURE PLUME WILL FEED BACK ACROSS THE DAKOTAS TOWARD WEST CENTRAL
MINNESOTA LATE TONIGHT AND SUNDAY SUPPORTING THE CHANCE OF
CONVECTION AHEAD OF ADVANCING SURFACE COLD FRONT.

.MSP...NONE.
 WH

In the hours before

Special weather statement, Jul 3, 4:15 AM CDT, 1 hour 30 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-040500-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
415 AM CDT SAT JUL 3 1999

THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT CHANCE OF SEVERE
THUNDERSTORMS ACROSS CENTRAL AND SOUTHERN MINNESOTA...AS WELL AS
WEST CENTRAL WISCONSIN TODAY. SOME CITIES IN MINNESOTA LOCATED IN
THE THREAT AREA ARE THE TWIN CITIES...ST CLOUD...ALEXANDRIA...REDWOOD
FALLS...MANKATO...ALBERT LEA...STILLWATER AND CAMBRIDGE. SOME CITIES
IN WISCONSIN INCLUDED IN THE THREAT AREA ARE RICE LAKE...LADYSMITH...
BALDWIN...ELLSWORTH...DURAND...EAU CLAIRE AND CHIPPEWA FALLS.

A WARM FRONT IS FORECAST TO MOVE NORTH FROM IOWA ACROSS SOUTHERN
MINNESOTA AND WEST CENTRAL WISCONSIN TODAY. THIS WARM FRONT WILL BE
THE MAIN FOCUS FOR SEVERE THUNDERSTORM DEVELOPMENT. HIGH HUMIDITIES
ALONG THE WARM FRONT WILL LEAD TO TORRENTIAL RAINS.

THE MAIN SEVERE WEATHER THREAT FROM ANY SEVERE STORMS ARE DAMAGING
WINDS AND POSSIBLY LARGE HAIL.

PEOPLE SHOULD CONTINUE TO MONITOR THE LATEST FORECAST AND
STATEMENTS.  PLEASE STAY TUNED TO YOUR FAVORITE WEATHER SOURCE FOR
THE LATEST UPDATES.
 WH
Special weather statement, Jul 3, 4:15 AM CDT, 1 hour 30 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-040500-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
415 AM CDT SAT JUL 3 1999

THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT CHANCE OF SEVERE
THUNDERSTORMS ACROSS CENTRAL AND SOUTHERN MINNESOTA...AS WELL AS
WEST CENTRAL WISCONSIN TODAY. SOME CITIES IN MINNESOTA LOCATED IN
THE THREAT AREA ARE THE TWIN CITIES...ST CLOUD...ALEXANDRIA...REDWOOD
FALLS...MANKATO...ALBERT LEA...STILLWATER AND CAMBRIDGE. SOME CITIES
IN WISCONSIN INCLUDED IN THE THREAT AREA ARE RICE LAKE...LADYSMITH...
BALDWIN...ELLSWORTH...DURAND...EAU CLAIRE AND CHIPPEWA FALLS.

A WARM FRONT IS FORECAST TO MOVE NORTH FROM IOWA ACROSS SOUTHERN
MINNESOTA AND WEST CENTRAL WISCONSIN TODAY. THIS WARM FRONT WILL BE
THE MAIN FOCUS FOR SEVERE THUNDERSTORM DEVELOPMENT. HIGH HUMIDITIES
ALONG THE WARM FRONT WILL LEAD TO TORRENTIAL RAINS.

THE MAIN SEVERE WEATHER THREAT FROM ANY SEVERE STORMS ARE DAMAGING
WINDS AND POSSIBLY LARGE HAIL.

PEOPLE SHOULD CONTINUE TO MONITOR THE LATEST FORECAST AND
STATEMENTS.  PLEASE STAY TUNED TO YOUR FAVORITE WEATHER SOURCE FOR
THE LATEST UPDATES.
 WH
Special weather statement, Jul 3, 5:07 AM CDT, 38 minutes before
MNZ041-042-047-048-054>057-064-065-073-031045-

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
507 AM CDT SAT JUL 3 1999

SEVERE THUNDERSTORM WATCH NUMBER 515 HAS BEEN CANCELED WEST OF A
LINE FROM LONG PRAIRIE TO WILLMAR TO OLIVIA TO SLEEPY EYE.
COUNTIES NO LONGER IN THE WATCH INCLUDE LAC QUI PARLE...YELLOW
MEDICINE...CHIPPEWA...SWIFT...STEVENS...POPE...DOUGLAS...
TODD...KANDIYOHI...RENVILLE AND REDWOOD.

THE TWIN CITIHES DOPPLER RADAR INDICATES THAT THE RISK OF SEVERE
THUNDERSTORMS HAS PASSED EAST OF THESE LOCATIONS.
 WH
Special weather statement, Jul 3, 5:07 AM CDT, 38 minutes before
MNZ041-042-047-048-054>057-064-065-073-031045-

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
507 AM CDT SAT JUL 3 1999

SEVERE THUNDERSTORM WATCH NUMBER 515 HAS BEEN CANCELED WEST OF A
LINE FROM LONG PRAIRIE TO WILLMAR TO OLIVIA TO SLEEPY EYE.
COUNTIES NO LONGER IN THE WATCH INCLUDE LAC QUI PARLE...YELLOW
MEDICINE...CHIPPEWA...SWIFT...STEVENS...POPE...DOUGLAS...
TODD...KANDIYOHI...RENVILLE AND REDWOOD.

THE TWIN CITIHES DOPPLER RADAR INDICATES THAT THE RISK OF SEVERE
THUNDERSTORMS HAS PASSED EAST OF THESE LOCATIONS.
 WH

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.